Format

Send to

Choose Destination
See comment in PubMed Commons below
Intensive Care Med. 2005 Jan;31(1):157-61. Epub 2004 Dec 4.

Steroid-induced myopathy in patients intubated due to exacerbation of chronic obstructive pulmonary disease.

Author information

1
Intensive Care Unit, University Hospital Virgen del Rocío, Avenida Manuel Siurot s/n, 41013 Seville, Spain. ramaya@supercable.es

Abstract

OBJECTIVE:

To determine incidence, risk factors and impact on various outcome parameters of the development of acute quadriplegic myopathy in a selected population of critically ill patients.

SETTING:

A prospective cohort study carried out in the intensive care unit of a tertiary-level university hospital.

PATIENTS:

All patients admitted due to acute exacerbation of chronic obstructive pulmonary disease who required intubation and mechanical ventilation, and received high doses of intravenous corticosteroids.

INTERVENTIONS:

A neurophysiological study was performed in all cases at the onset of weaning. Muscular biopsy was taken when the neurophysiological study revealed a myopathic pattern.

MEASUREMENTS AND RESULTS:

Twenty-six patients were enrolled in the study. Nine patients (34.6%) developed myopathy. Only seven patients were treated with muscle relaxants. Histology confirmed the diagnosis in the three patients who underwent muscle biopsy. APACHE II score at admission, the rate of sepsis and the total doses of corticosteroids were significantly higher in patients with myopathy compared with those patients that did not develop it. Myopathy is associated with an increase in the duration of mechanical ventilation [15.4 (9.2) versus 5.7 (3.9) days; p<0.006], the length of ICU stay [23.6 (10.7) versus 11.4 (7.05) days; p<0.003] and hospital stay [33.3 (19.2) versus 21.2 (16.1) days; p<0.034)]. Myopathy was not associated with increased mortality.

CONCLUSIONS:

In the population under study, severity of illness at admission, the development of sepsis and the total dose of corticosteroids are factors associated with the occurrence of myopathy after the administration of corticosteroids. Myopathy was associated with prolonged mechanical ventilation and in-hospital stay.

PMID:
15580474
DOI:
10.1007/s00134-004-2509-9
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Springer
    Loading ...
    Support Center